Aa
A
A
A
Close
Neurology Community
45.1k Members
Avatar universal

The safety of Drug Augmentin and myoclonic seizure condition

Had to go to Doctor`s Care today, due to a miserable UTI. I am a myoclonic seizure patient and due to this UTI issue Am on no sleep. Not good for seizure condition. The Dr. was aware I had the seizure problem and prescribed cipro, which I had to call and tell them to send me something different. The one at the pharmacy now is Augmentin. Just need a neurologist`s expert opinion as to whether or not it is alright to take Augmentin with my myoclonic seizure condition. Do not want to start up any seizures. However, this UTI is hurting so badly!!! If It is too risky then I can`t take it!!!! Please help me. If the medication doesn`t go with my seizure condition, then please tell me what the safest antibiotic would be. Thank you!!!
3 Responses
351246 tn?1379682132
MEDICAL PROFESSIONAL
Hi!

Well, augmentin can also cause seizures as a side effect of its amoxicillin component, even though the incidence is low.  Other antibiotics likely to cause seizures are ciprofloxacin, cefdinir, cephalexin, and penicillin (there are others too like metronidazole and TB drug INH etc). Usually taking vitamin B along with antibiotic prevents the likelihood of seizures. Please discuss with your doctor. Take care!


The medical advice given should not be considered a substitute for medical care provided by a doctor who can examine you. The advice may not be completely correct for you as the doctor cannot examine you and does not know your complete medical history. Hence this reply to your post should only be considered as a guiding line and you must consult your doctor at the earliest for your medical problem.
Avatar universal
Thank you for your response Dr. Mathur. What I have read about antibiotics has been fairly negative when it comes to mixing them with a seizure condition. Is there a specific antibiotic that would be considered more safe for seizure patients? I have myoclonic seizures. Thanks agains!!!
351246 tn?1379682132
MEDICAL PROFESSIONAL
I am sorry, but most antibiotics can cause seizures as complications and some like erythromycin and related antibiotics affect the efficacy of seizure medications. But if you need to take antibiotic, augmentin should be ok, but please take a multivitamin B with it. There is no antibiotic (in my knowledge) which can be considered 100% safe, but like I said earlier, the incidence of seizures with augmentin is pretty low. Hope this helps.
Have an Answer?
Top Neurology Answerers
620923 tn?1452915648
Allentown, PA
5265383 tn?1483808356
ON
1756321 tn?1547095325
Queensland, Australia
1780921 tn?1499301793
Queen Creek, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease